Iowa, 2016Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016
August 1 to 2, 2016 · NWS DMX · 26 events in 8 counties and zones
A line of nocturnal storms blossomed across western and southwest Iowa, remaining relatively stationary for a couple hours before slowly moving eastward through the morning hours. Some redevelopment occurred to the north, before sliding southward and weakening into the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of nocturnal storms blossomed across western and southwest Iowa, remaining relatively stationary for a couple hours before slowly moving eastward through the morning hours. Some redevelopment occurred to the north, before sliding southward and weakening into the afternoon. In all, heavy rain was the primary result with locations in excess of 4 inches and even a 7 inch report in far southern Iowa. A pair of thunderstorm wind damage reports were associated with more organized linear storm development in west central/northwest Iowa during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 31, 11:00 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Mon Aug 1 2016
.SHORT TERM.../Tonight/
Issued at 315 PM CDT Sun Jul 31 2016
Main concerns during the short term period include POP
trends/placement as well as heavy rainfall potential.
CWA will find itself in a broad warm air advection zone during the
short term period. For the rest of this afternoon into
tonight...although moisture will be plentiful...forcing will be
nebulous and not focused. Thus have gone with slight chance POPs
through the late evening hours.
Overnight...forcing becomes more focused as the warm front to the
southwest of the CWA lifts northward and LLJ develops. Combination
of best moisture and forcing will be over the southwestern CWA.
Isentropic lift becomes strong at the 310K surface. Warm cloud
depths are progged to be at least 4 kft. Thus have gone with heavy
rain wording in portions of the southwestern CWA overnight. This is
also supported by WPC Day 1 excessive rainfall outlook. There is
some uncertainty as to how far north the SHRA/TSRA will
develop...and there is a possibility that it will develop to the
southwest of present thinking...but have gone with best thoughts
attm. Do not anticipate a widespread flash flood threat though...due
to time of year with crop maturity. Also FFG is relatively high and
would not support a widespread flash flood threat. 0-6km shear
values are not high...but high enough to suggest an isolated severe
threat across the southwest half. Main threats would be hail and
wind.
.LONG TERM.../Monday through Sunday/
Issued at 315 PM CDT Sun Jul 31 2016
A warm, humid, and fairly active week is in store for Iowa as we
reside near the northern periphery of a broad mid/upper ridge
covering the southern half of the CONUS. This will place us near
or beneath the colloquial ring of fire with troughs in the
northern stream moving across the upper Midwest and generating
opportunities for convection as well as pushing weak boundaries
across our region.
Showers and thunderstorms associated with a warm air advection
regime at the beginning of the period will be ongoing across Iowa,
mainly the southern part of the state, on Monday morning. These
will diminish somewhat during the day but given the instability
in place the the likely presence of a residual outflow boundary
retreating northward as an effective warm front, it is possible
that some storms will continue to percolate during the daytime and
have maintained low chance POPs to account for this. Meanwhile the
first in a series of northern stream shortwaves will cross the
Dakotas on Monday afternoon, generating thunderstorms that should
move eastward near the IA/MN border in the late evening and
nighttime hours. These will carry some severe weather risk for
northern Iowa as outlined by SPC products.
The outflow boundary generated by the Monday night storms across
northern Iowa and minnesota will reinforce a fairly weak synoptic
cool front and bring it down into Iowa, complicating the forecast
for Tuesday and Wednesday. Without the influence of this boundary
hot and humid weather would be a near certainty given the
otherwise south southwesterly flow and warm temperatures
associated with the ridge aloft. However, regions lying north of
the front/outflow boundary will be somewhat cooler, though still
warm, lowering confidence in the temperature forecast for these
days. Also, despite the lack of an organized upper level support
mechanism, enough instability will exist to support some
thunderstorm development along the effective boundary, mainly
during peak heating and the overnight hours both days. The result
is low POPs maintained for much of this period. Forecast heat
index values peak around 100 to 105 degrees across the southern
half or so of our forecast area each day, but headlines are very
uncertain at this point due to the marginal nature of those values
and the spectre of a waffling stationary boundary and associated
convection.
A break in the steering pattern will finally come later in the
week. On Thursday a more robust northern stream low pressure
system will push a cold front across South Dakota and Minnesota,
with the boundary likely crossing Iowa around Thursday night. This
will probably be accompanied by more storms, and depending on its
latitudinal penetration we may see a couple of days of clear and
dry weather behind it around Friday/Saturday, or we may see the
boundary stall around the IA/MO border and give us persisting rain
chances to end the week. Either way it will bring relief from the
heat for at least a couple of days and quiet weather to at least
northern Iowa.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Mon Aug 1 2016
Clouds to increase late tonight into Monday with moisture advection
into the state. Some chances for some storms across southern Iowa
may impact KOTM. Confidence is less if they get into KDSM so went
with a dry TAF. Otherwise winds to pick up a bit from the southeast
Monday with mid/high clouds through the day.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Zogg
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Jul 31, 8:46 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT SUN JUL 31 2016
IAZ070>075-081>086-092>097-011000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
946 PM CDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A STRONG
THUNDERSTORM WITH GUSTY WINDS WILL BE POSSIBLE. HEAVY RAINFALL IS
ALSO POSSIBLE ESPECIALLY ACROSS THE SOUTHWESTERN PORTIONS OF THE
AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM MONDAY INTO
WEDNESDAY MORNING AND AGAIN FROM THURSDAY AFTERNOON THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG
WITH LOCALLY HEAVY RAINFALL.
HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA THIS WEEK WITH HEAT
INDEX VALUES POSSIBLY EXCEEDING 100 DEGREES IN THE AFTERNOON AND
EVENING...ESPECIALLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE WEEK.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
946 PM CDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR AN ISOLATED NON-SEVERE THUNDERSTORM LATE
TONIGHT TOWARD SUNRISE MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM MONDAY INTO
WEDNESDAY MORNING AND AGAIN FROM THURSDAY AFTERNOON THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG
WITH LOCALLY HEAVY RAINFALL.
HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA THIS WEEK WITH HEAT
INDEX VALUES POSSIBLY EXCEEDING 100 DEGREES IN THE AFTERNOON AND
EVENING...ESPECIALLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE WEEK.
MJB
Event by event
23 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy Rain, Taylor
- When
- August 1, 12:45 AM CST to 6:00 AM CST
- Where
- Taylor County, 2.1 mi W of Blockton
- Reported by
- COOP Observer
- Coordinates
- 40.620, -94.510
Coop observer measured heavy rainfall of 2.82 inches over last 24 hours, most of which came since 1:45am.
Heavy Rain, Ringgold
- When
- August 1, 1:00 AM CST to 9:25 AM CST
- Where
- Ringgold County, 0.87 mi NW of Redding
- Reported by
- Emergency Manager
- Coordinates
- 40.610, -94.390
Emergency manager received report of heavy rainfall of 7 inches storm total. Exact end time of report unknown.
Heavy Rain, Taylor
- When
- August 1, 1:15 AM CST to 9:15 AM CST
- Where
- Taylor County, 0.52 mi W of Clearfield
- Reported by
- Emergency Manager
- Coordinates
- 40.800, -94.480
Emergency manager received report of heavy rainfall of 3.50 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 1:15 AM CST to 9:25 AM CST
- Where
- Ringgold County, 3.81 mi NW of Maloy
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -94.470
Emergency manager received report of heavy rainfall of 4.6 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 1:30 AM CST to 9:25 AM CST
- Where
- Ringgold County, 1.57 mi E of Delphos
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -94.300
Emergency manager received report of heavy rainfall of 5.3 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 1:30 AM CST to 9:25 AM CST
- Where
- Ringgold County, 0.52 mi W of Benton
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -94.360
Emergency manager received report of heavy rainfall of 5.6 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 1:30 AM CST to 9:25 AM CST
- Where
- Ringgold County, 0.69 mi S of Mt Ayr
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -94.230
Emergency manager received report of heavy rainfall of 4.5 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 1:45 AM CST to 6:00 AM CST
- Where
- Ringgold County, 0.69 mi N of Mt Ayr
- Reported by
- COOP Observer
- Coordinates
- 40.730, -94.230
Coop observer measured heavy rainfall of 4.25 inches over last 24 hours, most of which since 2:45am.
Heavy Rain, Ringgold
- When
- August 1, 2:00 AM CST to 8:53 AM CST
- Where
- Ringgold County, 0.69 mi N of Kellerton
- Reported by
- Public
- Coordinates
- 40.710, -94.050
Public reported heavy rainfall of 4.1 inches storm total.
Heavy Rain, Union
- When
- August 1, 2:15 AM CST to 6:10 AM CST
- Where
- Union County, 0.87 mi SE of Creston
- Reported by
- Mesonet
- Coordinates
- 41.060, -94.360
Home weather station accumulation measured since about 3:15am.
Heavy Rain, Union
- When
- August 1, 2:15 AM CST to 7:30 AM CST
- Where
- Union County, 0.52 mi E of Creston
- Reported by
- CoCoRaHS
- Coordinates
- 41.070, -94.360
CoCoRaHS observer reported heavy rainfall of 4.25 inches since about 3:15am.
Heavy Rain, Ringgold
- When
- August 1, 2:15 AM CST to 9:25 AM CST
- Where
- Ringgold County, 0.87 mi NW of Ellston
- Reported by
- Emergency Manager
- Coordinates
- 40.840, -94.110
Emergency manager received report of heavy rainfall of 3.00 inches storm total. Exact end time of report unknown.
Heavy Rain, Ringgold
- When
- August 1, 2:15 AM CST to 2:38 PM CST
- Where
- Ringgold County, 0.69 mi N of Kellerton
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -94.050
Trained spotter reported heavy rainfall of 4.50 inches storm total.
Heavy Rain, Adair
- When
- August 1, 2:30 AM CST to 6:00 AM CST
- Where
- Adair County, 0.69 mi N of Greenfield
- Reported by
- COOP Observer
- Coordinates
- 41.310, -94.470
Greenfield LARC measured 2.10 inches of rainfall over last 24 hours. Most of which came after 3:30am.
Heavy Rain, Adair
- When
- August 1, 2:30 AM CST to 6:00 AM CST
- Where
- Adair County, 1.03 mi E of Adair
- Reported by
- COOP Observer
- Coordinates
- 41.500, -94.630
Coop observer measured 2.60 inches of rainfall over last 24 hours, most of which came since 3:30 am.
Heavy Rain, Union
- When
- August 1, 2:30 AM CST to 6:09 AM CST
- Where
- Union County, 3.75 mi WNW of Afton
- Reported by
- Mesonet
- Coordinates
- 41.060, -94.260
Home weather station accumulation since 3:30am.
Heavy Rain, Clarke
- When
- August 1, 2:30 AM CST to 8:45 AM CST
- Where
- Clarke County, 3.79 mi SSW of Murray
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -94.000
Trained spotter reported heavy rainfall of 2.6 inches storm total.
Heavy Rain, Ringgold
- When
- August 1, 2:30 AM CST to 9:25 AM CST
- Where
- Ringgold County, 0.87 mi SW of Knowlton
- Reported by
- Emergency Manager
- Coordinates
- 40.810, -94.340
Emergency manager received report of heavy rainfall of 4.4 inches storm total. Exact end time of report unknown.
Heavy Rain, Adair
- When
- August 1, 2:30 AM CST to 1:20 PM CST
- Where
- Adair County, 0.86 mi NE of Greenfield
- Reported by
- Broadcast Media
- Coordinates
- 41.310, -94.460
WHO relayed viewer measured heavy rainfall of 5.20 inches.
Heavy Rain, Guthrie
- When
- August 1, 2:45 AM CST to 9:42 AM CST
- Where
- Guthrie County, 1.7 mi ENE of Casey
- Reported by
- Broadcast Media
- Coordinates
- 41.530, -94.500
KCCI relayed a viewer measured heavy rainfall amount of 4.66 inches.
Heavy Rain, Clarke
- When
- August 1, 3:30 AM CST to 3:40 PM CST
- Where
- Clarke County, 1.25 mi WSW of Murray
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -93.990
Trained spotter reported heavy rainfall of 2.91 inches with rain beginning approximately at 430 am.
Heavy Rain, Audubon
- When
- August 1, 5:00 AM CST to August 2, 5:00 AM CST
- Where
- Audubon County, Audubon
- Reported by
- COOP Observer
- Coordinates
- 41.720, -94.930
Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours, primarily falling on the first.
Heavy Rain, Adair
- When
- August 1, 5:31 AM CST to August 2, 5:31 AM CST
- Where
- Adair County, Greenfield
- Reported by
- COOP Observer
- Coordinates
- 41.300, -94.470
Coop observer recorded heavy rainfall of 2.50 inches over last 24 hours, primarily falling on the first.
Thunderstorm Wind, Sac
- When
- August 1, 6:20 AM CST
- Where
- Sac County, 0.86 mi SE of Schaller
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.490, -95.290
Public reported several trees up to one foot in diameter down near Schaller. Time and location estimated from radar and reported via social media.
Thunderstorm Wind, Sac
- When
- August 1, 6:27 AM CST
- Where
- Sac County, 0.69 mi S of Lake View
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Social Media
- Coordinates
- 42.310, -95.050
Public reported numerous trees with diameter upwards of one foot down around Lake view. Tree reported downed onto truck. Time and location estimated from radar.
Flash Flood, Ringgold
- When
- August 1, 6:30 AM CST to 8:30 AM CST
- Where
- Ringgold County, 1.22 mi WNW of Mt Ayr to 1.56 mi NE of Mt Ayr
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 40.725, -94.252
Coop observer reported widespread water covering roadways throughout Mount Ayr. Water over roadways was upwards of 6+ inches deep. Time and locations estimated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in California, August 1 to 4, 2016$59,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650428, 650439, 650438, 650445, 650440, 650441, 650444, 650427, 650437, 650430, 650434, 650443, 650448, 650425, 650426, 650429, 650436, 650442, 650447, 650446, 650449, 650467, 650468, 650431, 650432, 650435.